[amazon_link asins=’B00J7KU3LA,B01N7JU6U9,B01M2WAU53,B00DYTKKGI,B06Y64PH2B,B0117Y7O7Y,B005KUA4T2,B071HZJFX6,B00ZEMPENC’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’e51bfb24-5329-11e7-9677-79c6ce5c94af’]
Parents should avoid using household teaspoons to give children medicine as sizes can vary widely, leading to both under- and overdoses, a study warns…….click & see
US and Greek researchers looked at teaspoons in 25 households and found that the largest was three times the size of the smallest.
They also found that when asked to use 5ml medicine spoons, people poured in varying quantities.
To avoid dosage differences, the team urged parents to use syringes.
The study in the International Journal of Clinical Practice looked at more than 70 teaspoons collected from 25 homes in Greece.
The team from the Alfa Institute of Biomedical Sciences in Athens suggested that a parent using the largest domestic teaspoon would be giving their child nearly three times as much medicine as the smallest.
Most households in the study had between one and three different teaspoons, but two women had six.
“We not only found wide variations between households, we also found considerable differences within households,” said Professor Matthew Falagas, the lead author.
In addition, when they asked five people to measure out medicine in a calibrated 5ml spoon, they found that only one gave the correct dose.
Syringes are increasingly given out with over-the-counter medicines such as child paracetamol and ibuprofen.
The risks of harm occurring as a result of parents giving too much of these products in a single dose is thought to be very small indeed.
A spokesman for the Royal Pharmaceutical Society of Great Britain said: “In the UK medicines for children are sold with a spoon, or sometimes a syringe that allows parents and carers to measure and accurate dose.
“Pharmacists would always recommend that parents and carers only use spoons or syringes which are designed for the administration of medicines if they are giving liquid medicines to children.”
Source : BBC NEWS:July.14.2010
Related articles by Zemanta
- Giving children medicine with teaspoon ‘risks overdose’ (telegraph.co.uk)
- Doctors warn that using domestic spoons to give children medicine increases overdose risk (eurekalert.org)
- Doctors warn that using domestic spoons to give children medicine increases overdose risk (scienceblog.com)
- When Measuring Medicine, Spoons Aren’t Reliable (wellness.blogs.time.com)
- Caring for Children with ALL, MediPort Access, Chemotherapy (cancer.suite101.com)